Journal of Algebraic Combinatorics

, Volume 33, Issue 2, pp 215–238 | Cite as

Classification of regular embeddings of n-dimensional cubes

  • Domenico A. Catalano
  • Marston D. E. Conder
  • Shao Fei Du
  • Young Soo Kwon
  • Roman Nedela
  • Steve Wilson
Article

Abstract

An orientably-regular map is a 2-cell embedding of a connected graph or multigraph into an orientable surface, such that the group of all orientation-preserving automorphisms of the embedding has a single orbit on the set of all arcs (incident vertex-edge pairs). Such embeddings of the n-dimensional cubes Q n were classified for all odd n by Du, Kwak and Nedela in 2005, and in 2007, Jing Xu proved that for n=2m where m is odd, they are precisely the embeddings constructed by Kwon in 2004. Here, we give a classification of orientably-regular embeddings of Q n for all n. In particular, we show that for all even n (=2m), these embeddings are in one-to-one correspondence with elements σ of order 1 or 2 in the symmetric group S n such that σ fixes n, preserves the set of all pairs B i ={i,i+m} for 1≤im, and induces the same permutation on this set as the permutation B i B f(i) for some additive bijection f:ℤ m →ℤ m . We also give formulae for the numbers of embeddings that are reflexible and chiral, respectively, showing that the ratio of reflexible to chiral embeddings tends to zero for large even n.

Keywords

Hypercubes Cubes Regular maps Regular embeddings Chiral 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Biggs, N.L.: Classification of complete maps on orientable surfaces. Rend. Mat. 4(6), 132–138 (1971) MathSciNetGoogle Scholar
  2. 2.
    Bosma, W., Cannon, J., Playoust, C.: The Magma algebra system I: the user language. J. Symb. Comput. 24, 235–265 (1997) MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Catalano, D.A., Nedela, R.: A characterization of regular embeddings of n-dimensional cubes. Discrete Math. (2010, to appear). doi: 10.1016/j.disc.2010.05.010
  4. 4.
    Conder, M.D.E.: Regular maps and hypermaps of Euler characteristic −1 to −200. J. Comb. Theory Ser. B 99, 455–459 (2009). With associated lists of computational data available at the website http://www.math.auckland.ac.nz/~conder/hypermaps.html MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Conder, M.D.E., Dobcsányi, P.: Determination of all regular maps of small genus. J. Comb. Theory Ser. B 81, 224–242 (2001) MATHCrossRefGoogle Scholar
  6. 6.
    Du, S.F., Jones, G.A., Kwak, J.H., Nedela, R., Škoviera, M.: Regular embeddings of K n,n where n is a power of 2. I: Metacyclic case. Eur. J. Comb. 28, 1595–1609 (2007) MATHCrossRefGoogle Scholar
  7. 7.
    Du, S.F., Jones, G.A., Kwak, J.H., Nedela, R., Škoviera, M.: Regular embeddings of K n,n where n is a power of 2. II: Non-metacyclic case. Eur. J. Comb. (2010, to appear). doi: 10.1016/j.ejc.2010.01.009
  8. 8.
    Du, S.F., Kwak, J.H., Nedela, R.: Regular maps with pq vertices. J. Algebraic Comb. 19, 123–141 (2004) MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Du, S.F., Kwak, J.H., Nedela, R.: Classification of regular embeddings of hypercubes of odd dimension. Discrete Math. 307, 119–124 (2007) MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Du, S.F., Kwak, J.H., Nedela, R.: Regular embeddings of complete multipartite graphs. Eur. J. Comb. 26, 505–519 (2005) MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    The GAP Group: GAP—Groups Algorithms and Programming, Version 4.3 (2002). http://www.gap-system.org
  12. 12.
    Gardiner, A., Nedela, R., Širáň, J., Škoviera, M.: Characterization of graphs which underlie regular maps on closed surfaces. J. Lond. Math. Soc. 59, 100–108 (1999) MATHCrossRefGoogle Scholar
  13. 13.
    Heffter, L.: Über metacyclic Gruppen und Nachbarconfigurationen. Math. Ann. 50, 261–268 (1898) MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    James, L.D., Jones, G.A.: Regular orientable imbeddings of complete graphs. J. Comb. Theory Ser. B 39, 353–367 (1985) MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Jones, G.A.: Regular embeddings of complete bipartite graphs: classification and enumeration. Proc. Lond. Math. Soc. (to appear). doi: 10.1112/plms/pdp061
  16. 16.
    Jones, G.A., Nedela, R., Škoviera, M.: Regular embeddings of K n,n where n is an odd prime power. Eur. J. Comb. 28, 1863–1875 (2007) Google Scholar
  17. 17.
    Jones, G.A., Nedela, R., Škoviera, M.: Complete bipartite graphs with a unique regular embedding. J. Comb. Theory Ser. B 98, 241–248 (2008) MATHCrossRefGoogle Scholar
  18. 18.
    Jones, G.A., Singerman, D.: Belyi functions, hypermaps, and Galois groups. Bull. Lond. Math. Soc. 28, 561–590 (1996) CrossRefMathSciNetGoogle Scholar
  19. 19.
    Kwak, J.H., Kwon, Y.S.: Regular orientable embeddings of complete bipartite graphs. J. Graph Theory 50, 105–122 (2005) MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Kwak, J.H., Kwon, Y.S.: Classification of reflexible regular embeddings and self-Petrie dual regular embeddings of complete bipartite graphs. Discrete Math. 308, 2156–2166 (2008) MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Kwon, Y.S.: New regular embeddings of n-cubes Q n. J. Graph Theory 46, 297–312 (2004) MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Kwon, Y.S., Nedela, R.: Non-existence of nonorientable regular embeddings of n-dimensional cubes. Discrete Math. 307, 511–516 (2007) MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Nedela, R., Škoviera, M.: Regular maps of canonical double coverings of graphs. J. Comb. Theory Ser. B 67, 249–277 (1996) MATHCrossRefGoogle Scholar
  24. 24.
    Nedela, R., Škoviera, M.: Regular maps from voltage assignments and exponent groups. Eur. J. Comb. 18, 807–823 (1997) MATHCrossRefGoogle Scholar
  25. 25.
    Nedela, R., Škoviera, M., Zlatoš, A.: Bipartite maps, Petrie duality and exponent groups. Atti Semin. Mat. Fis. Univ. Modena 49 (Suppl.), 109–133 (2001). Dedicated to the memory of Professor M. Pezzana (in Italian) MATHGoogle Scholar
  26. 26.
    Nedela, R., Škoviera, M., Zlatoš, A.: Regular embeddings of complete bipartite graphs. Discrete Math. 258, 379–381 (2002) MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Wilson, S.E.: Operators over regular maps. Pac. J. Math. 81, 559–568 (1979) MATHGoogle Scholar
  28. 28.
    Xu, J.: A classification of regular embeddings of hypercubes Q 2m with m odd. Sci. China Ser. A, Math. 50, 1673–1679 (2007) MATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  • Domenico A. Catalano
    • 1
  • Marston D. E. Conder
    • 2
  • Shao Fei Du
    • 3
  • Young Soo Kwon
    • 4
  • Roman Nedela
    • 5
  • Steve Wilson
    • 6
  1. 1.Departamento de MatemáticaUniversidade de AveiroAveiroPortugal
  2. 2.Department of MathematicsUniversity of AucklandAucklandNew Zealand
  3. 3.School of Mathematical SciencesCapital Normal UniversityBeijingChina
  4. 4.Department of MathematicsYeungnam UniversityKyongsanRepublic of Korea
  5. 5.Mathematical InstituteSlovak Academy of SciencesBanská BystricaSlovakia
  6. 6.Department of Mathematics and StatisticsNorthern Arizona UniversityFlagstaffUSA

Personalised recommendations